People's Pharmacy

PEOPLE'S PHARMACY

March 02, 2007|By Joe Graedon and Teresa Graedon

I recently had dinner at a friend's home. After dinner, my friend put the dishes on the floor for the dog to lick. Needless to say, I was horrified. My friend does not have a dishwasher and washes dishes by hand. Now I do not want to eat there again unless I bring my own dishes.

Can humans get germs from dogs this way? (I have a suppressed immune system.) How would you handle this situation and still keep your friend?

Dogs can harbor germs such as Bordetella bronchiseptica (kennel cough), which pose a risk for anyone with a suppressed immune system. Other bacteria that can be carried by cats and dogs include Pasteurella multocida, which can trigger a sinus infection.

Invite your friend to your house or to a restaurant. If you must explain, tell your friend that you are more vulnerable to infections than most people. Ask if you could bring paper plates for your next visit to make cleanup easier and safer.

I use the Transderm Scop patch for motion sickness, but after a couple of hours it starts to itch. Once I take it off, it takes a week for the itch to wear off. It works better than Dramamine or wristbands, but I hate the itch! A pharmacist told me there was a spray. Do you know anything about it?

The ingredient in Transderm Scop (scopolamine) has been used for decades to ease symptoms of motion sickness. The patch containing this drug is placed behind the ear and releases the medicine into the bloodstream over three days.

Since you appear to be allergic to the adhesive patch, you might want to try another form of scopolamine. Your doctor could prescribe this drug as pills. Side effects may include blurred vision, dry mouth, difficulty urinating and drowsiness. We could not find scopolamine as a spray in the United States, although it has been tested in clinical trials.

My mother is 79. Several weeks ago, she came down with the flu. A doctor in the practice she goes to put her on erythromycin, but she got worse instead of better.

She landed in the hospital for six nights. I stayed with her the whole time. They gave her Darvocet, and she became very disoriented.

When I took her to see her regular doctor, he was astonished and diagnosed her with dementia. I was startled, as before this episode my mother was doing very well.

The doctor has started her on Namenda and Lexapro. Any information you can share with me will be greatly appreciated.

If your mother had the flu (a viral infection), erythromycin would have been ineffective. This antibiotic can sometimes cause disorientation or hearing loss in older people. Experts in geriatric medicine consider Darvocet (propoxyphene) inappropriate. It too could contribute to confusion.

Please discuss your mother's situation with a geriatric specialist. Adjusting her medications might help. Namenda is for dementia, and Lexapro is an antidepressant.

I heard that lavender oil and tea tree oil - found in some children's shampoos and soaps - were causing boys to grow breasts. Did I understand that correctly?

The report that appeared in The New England Journal of Medicine (Feb. 1) indicated that the boys returned to normal once the products containing lavender or tea tree oil were no longer being used. These oils have estrogenlike activity and also tend to counteract male hormones, explaining why these young boys developed female-appearing breasts.

We would discourage parents from regularly using skin or hair-care products containing lavender or tea tree oil on children.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.